Hail, Cerro Gordo
- When
- September 8, 3:58 PM CST
- Where
- Cerro Gordo County, 11 mi SE of Mason City Arpt
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.033, -93.183
A cold front dropped south out of southern Minnesota during the late afternoon and early evening hours. The dynamic situation was weak with lifted indices in the -4 to -5 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped south out of southern Minnesota during the late afternoon and early evening hours. The dynamic situation was weak with lifted indices in the -4 to -5 C. range and only about 1100 J/kg of CAPE. The shear environment was quite weak as well with only 20 to 25 kts of shear. Being as it was into September, freezing levels were relatively low for the thunderstorms, making it fairly easy to get hail out of them. The freezing level was around 12,000 to 12,500 feet. A small area of thunderstorms formed over north central Iowa. They produced three quarter to one inch diameter hail. One of the storms produced high winds in Wright County. Large tree limbs were broken off and one large tree was snapped off.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 8, 2:49 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 349 PM CDT FRI SEP 8 2006 .DISCUSSION... FNT IS SLOWING AS IT ENTERS THE NRN COUNTIES. WK CONVECTION HAS FIRED NR THE BNDRY WHICH OUR WORKSTATION WRF HAS PICKED UP NICELY. THINKING IS THAT MAX HEATING IS HELPING WITH THE DE-STABLIZATION WITH STORMS DCRG OR ENDING ARND SNSS. BY 04Z...THE WS-WRF HAS NEG PCPN. SOME DVLPMT ALG THE WRMFNT NR THE KS/NEB BDR MAY REACH INTO FAR SWRN IA BY MRNG AND VRY GRDLY SPRD ENE SAT MRNG WITH GRDLLY INCRG QG FORCING. WV IMAGERY CONTINUES TO INDICATE THE DVLPMT OF THE WAVE OVR THE GREAT BASIN. MDLS HAVE SLOWED THE EWD PROGRESSION AND HAVE TRENDED ALG WITH THAT. BOTH THE NAM AND GFS LOOK OVERDONE WITH WRAPPED UP UPR LVL SYS/S...BUT IT STILL SPELLS RAIN. HAVE SLOWED THE EWD PROGRESSION OF THE SYS ACRS IA OVER THE WEEKEND...MORE IN LINE ALA UKMET. HENCE HIGHER POPS HAVE BEEN EXTENDED INTO SUNDAY NIGHT AND MONDAY. MUCH OF SAT MAY EVEN HOLD OUT TO BE RELATIVELY DRY WITH ANY FORCING WEAK...AS THE FNT STALLS ALG THE MO BDR...WAITING FOR FORCING FM THE WRN SYS. HAVE THEN PULLED BACK POPS A BIT FOR SAT...AND MAY HAVE THEM SOMEWHAT HIGH OVR THE NERN HALF OF THE FA. TIMING OF THE PCPN SHIELD IS PROBLEM WITH THESE SYS/S THAT HAVE A NELY LOW LVL FETCH. HAVE CRANKED UP THE QPF WITH TWO INCH AMTS SW INTO CNTRL...LEAST IN THE FAR N. BYD THIS SYS...A DRY PERIOD TUE-INTO FRI BFR ANOTHER CHC OF RAIN ACRS THE NW ON FRI. TEMPERATURES IN THE 60S/70S WITH 40S/50S LOWS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CDT FRI SEP 8 2006 IAZ004>007-015>017-023>028-033>039-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 544 AM CDT FRI SEP 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTH OF STATE HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY BETWEEN 3 PM AND 8 PM. THE MAIN THREAT WILL BE HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...BUT WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED FROM 3 PM TO 8 PM TODAY. IAZ044>050-057>062-070>075-081>086-092>097-091100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 544 AM CDT FRI SEP 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF STATE HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...BUT THE THREAT FOR SEVERE STORMS IS LOW. TOTAL RAINFALL AMOUNTS COULD AVERAGE 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KINNEY
The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534780, 5534781, 5534782.